The osteoporosis drug Fosamax has updated the Warnings, Adverse Reactions, and Patient Information sections of its safety label to revise information on Osteonecrosis of the Jaw (ONJ) and upper gastrointestinal adverse reactions, as well include post-marketing experiences on ONJ and thigh fractures, according to the Food and Drug Administration (FDA).
The changes were made to the safety label for Fosamax Plus D (alendronate sodium/cholecalciferol) tablets. Fosamax is a type of medication known as a bisphosphonate that is prescribed for the treatment of bone loss and osteoporosis. It has been linked to ONJ, a serious and painful decaying of the jawbone. The FDA announced it was reviewing data from on ongoing safety review of oral bisphosphonates to determine if use of the drug was also related to an increased risk of thigh fractures, specifically low-energy femoral shaft and subtrochanteric fractures. Last month, the FDA issued a statement saying it did not identify a link between the drug and thigh fractures, but that it will continue to study the issue along with a team of outside experts from other agencies including the American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force.
Under its Adverse Reactions heading, the Fosamax Plus D label now includes post-marketing experience showing localized osteonecrosis of the jaw, generally associated with tooth extraction and/or local infection with delayed healing, has been reported in some patients, as has low-energy femoral shaft and subtrochanteric fractures.
New Patient Information in the product’s packaging was updated to advise consumers to inform their doctor of any dental conditions prior to using Fosamax Plus D. Consumers are also advised that some patients have experienced facture in a specific part of the thigh bone and they should notify a doctor if they develop new or unusual pain in the hip or thigh while taking Fosamax Plus D.